Blog of the Society for Menstrual Cycle Research

Could use of the pill be linked to insulin resistance?

October 3rd, 2012 by Elizabeth Kissling

Adapted from a photo by anna marie-grace // CC 2.0

The pill is one of the most intensely studied drugs in history, and believed to be among the safest – safer than aspirin, as an editorial in the American Journal of Public Health noted twenty years ago. Yet young women seem to be quitting in droves, for a variety of reasons: to restore feelings of psychological and emotional health, regain lost libido, relieve cardiovascular symptoms and disorders, or ease anxiety about these or other health issues.

When women report these side effects of birth control pills, physicians often recommend they try another brand, but many of these side effects are common to hormonal birth control, especially oral contraceptives. A new study published this month in Human Reproduction suggests there may be yet another common side effect: Researchers in Finland found that oral contraceptives may worsen insulin sensitivity and are associated with increased levels of circulating inflammatory markers.

The study was very small and ran only for a short time, so drawing conclusions is premature, but since the beginning of the year, I’ve been following several online discussions of young women quitting the pill. Although I have yet to see development of Type 2 diabetes or insulin resistance cited as a reason to quit the pill, I have seen such a variety of health issues and medical problems described that this study caught my eye immediately. Current estimates indicate that 12.6 million, or 10.8 percent, of all U.S. women ages 20 years or older have diabetes (diagnosed and undiagnosed). Could it be related to their birth control? Perhaps in those already genetically predisposed.

Research from the Guttmacher Institute indicates nearly 60% of pill users take it for non-contraceptive reasons, such as for cramps or other menstrual pain, menstrual regulation, acne, endometriosis, as well as for prevention of unintended pregnancy. Fourteen per cent of US pill users (more than 1.5 million women) take birth control pills solely for non-contraceptive reasons. If the Finland study proves to hold true for larger groups over extended periods, there’s another reason to be more cautious prescribing the pill.

 

  

10 Responses to “Could use of the pill be linked to insulin resistance?”

  1. I find this article thought provoking to say the least. While I was on the pill I was diagnosed with early signs of diabetes, Now several years later, I am off of the pill and no signs of diabetes. Unfortunately other symptoms from using the pill have not left.

    • Elizabeth Kissling says:

      Thanks for commenting, Deborah. I’m glad to hear that diabetes is no longer an issue for you, but sorry to hear that years later, you’re still experiencing other side effects of the pill.

  2. I suffered from hypoglycemia-like symptoms when on the pill. I believe some pills even list it in their insert. In my research into Yasmin and Yaz (all drospirenone-containing pills) I discovered how they dehydrate you deeply due on their antimineralcorticoid element. This might also be linked to how the body reacts to insulin. In regards to inflammation – I’ve been looking into the connection between the pill and fibromyalgia. I believe some women are prescribed the pill for the problem because it worsens before or during menstruation, however they think low hormone levels or hormone imbalance (which the pill causes) might be behind increased and continuing fibromyalgia symptoms. Of course, a lot is assumed to be down to poor diet but considering the pill decreases your ability to absorb and process nutrients then it’s either not helping or a main cause.

    • Elizabeth Kissling says:

      Thanks for this comment, Holly. I’m not familiar with the research on the relationship between the pill and nutrition. I’ll bug you sometime for the citations.

      • Lauren says:

        Holly & Elizabeth,
        The pill is known to decrease absorption of B Vitamins (especially B6), Zinc, Magnesium, Vitamin C & E, & calcium!

  3. Laura Wershler says:

    The pill definitely raises levels of C-reactive protein, key marker of inflammation, and, according to cardiologist Dr. Oz, the most relevant predictor of heart attack risk. I’ve heard about the issue with insulin resistance before.

    The frustrating thing about so many women using the pill for non- contraceptive reasons is that most of the issues they are taking them for can be better treated and resolved with means other than the pill, which never solves the problem! I always refer to treatment protocols found at http://www.cemcor.ubc.ca.

    • Elizabeth Kissling says:

      Exactly, Laura! I knew that pill had some medical utility beyond contraception, but it wasn’t until I started researching the reasons women quit the pill (and how little support they receive for quitting) that I learned how extensive the non-contraceptive uses are. I was floored to learn that the pill is prescribed for acne. Acne! If you’re going to take it anyway for contraception, that’s one thing, but I can’t see being prescribed the pill solely to clear up one’s skin.

  4. Lisa Leger says:

    such great comments!
    Holly on Yasmin/Yaz and inflammation (known to play a role in most chronic conditions like diabetes, arthritis, CVD, cancer).
    Elizabeth – I’m familiar with the relationship between the pill and nurition. Briefly – many common drugs deplete nutrients, use them up quicker, or block their absorption. In the case of hormonal drugs, its usually certain B vitamins (important for mood and energy)and magnesium (ppl w diabetes benefit from increased mag and ppl w fibromyalgia test really low in it). Supplements are used to correct these deficiencies by women who plan to stay on the pill and want to avoid the side effects brought on by nutrient depletion. Of course we know that the effects of the pill are so profound to so many organ systems, that a few extra b vitamins cant even begin to compensate, but dont get me started.
    Moving on – Laura drops the OZ to echo the assoc w inflammation again, then bemoans the widespread use of the pill to treat menstrual complaints and puberty itself.
    My comment embelishes Laura’s and then threatens to degenerate into a rant about prescribing behavior. Going back to the inflammation – notice that the very cramps tha young woman presents with are themselves inflammatory in nature. So if Im providing care for acne and period pain; rather than Rxing a powerful hormonal drug that will supress the ovarian cycle altogether and alter the course of this woman’s life for ever more, I wld 1st ask if shed tried ibuprofen, then I’d teach glycemic control with good food for the acne and recommend extra magnesium for the cramps. Getting fancier, I’d add vit D for the winter and some EFAs especially if she had lots of inflammation (headaches allergies). I cld get thru this in 10 mins, which is slightly longer than a Dr visit, but not impossible.

  5. [...] Read more blog posts from SMCR Filed Under: Birth Control Pills/BCP's, Birth Control Side Effects, Diabetes, Featured Post, Hormone Health US News, Hormone Imbalance, Society for Menstrual Cycle Research, Synthetic Hormones Tagged With: BCP's, Birth Control Pill, Diabetes, Hormone Imbalance, Women's Health [...]

  6. Amanda says:

    I have had health problems for over 10 years now…and have only realised that maybe my 10 years of using the pill could be the cause of it all!
    I have Type 2 Diabetes, high bp, high mercury, high aluminium, low zinc, low Vit D, fatique, hormonal issues….just a name a small portion. Does anyone have any links to other particular studies with the pill and its long term side effects? Also any information on how to reduce the damage that has been done??
    Please email with any info on agn@aapt.net.au Thank you so much for this article!!!

Leave a Reply

Readers should note that statements published in re: Cycling are those of individual authors and do not necessarily reflect the positions of the Society as a whole.